Enhanced warnings


caution warning danger sign

Boxed warnings are set to be added to the PI and CMI for medicines containing pregabalin and gabapentin

These enhanced warnings advise that pregabalin poses a risk of misuse, while both pregabalin and gabapentin pose risks of abuse and dependence.

“These risks can lead to serious side effects, some of which can be life-threatening,” the TGA advised in a statement on 1 February.

“The risks are higher if medicines that can make you sleepy (sedating medicines), including opioids, are used at the same time.”

The Boxed Warnings added to pregabalin and gabapentin products advise prescribers to assess a patient’s risk of misusing pregabalin, and abusing or developing dependence for pregabalin and gabapentin before prescribing these medicines, and to monitor them regularly during treatment.

The decision followed a TGA investigation into reports of misuse associated with pregabalin, and abuse and dependence associated with both pregabalin and gabapentin in Australia.

“The National Coronial Information System shows that deaths related to pregabalin rose from 16 in 2013 to 121 in 2016,” notes the TGA.

“A large majority of these deaths were unintentional.

“Additionally, a Medical Journal of Australia study of ambulance data in 2018 found a tenfold increase in the rate of pregabalin-related ambulance attendances since 2012, with patients frequently misusing pregabalin with other sedating medicines.

“On 19 January 2021, the TGA’s Database of Adverse Event Notifications included 184 and 18 reports of suspected abuse, misuse or dependence with pregabalin and gabapentin products respectively.

“There were 111 fatal cases and 110 of these identified pregabalin as a suspected medicine.”

Health professionals are encouraged to check for history of substance abuse disorder and monitor patients regularly during treatment, especially for patients with current or past use of opioids and/or benzodiazepines.

“In particular, monitor for increases in dosing or drug-seeking behaviours,” says the TGA.

“Caution is advised when prescribing pregabalin or gabapentin concomitantly with opioids due to risk of central nervous system depression.

“Concomitant use of opioids may result in severe sedation, respiratory depression, coma and death.

“Patients who require concomitant treatment with CNS depressants, including opioids, should be carefully observed for signs of CNS depression, such as somnolence, sedation and respiratory depression.

“Limit dosages and durations to the minimum required to achieve the desired therapeutic effect.

“Withdrawal symptoms after discontinuation of both short-term and long-term treatment have been observed in some patients.

“The following events have been reported: insomnia, headache, nausea, anxiety, hyperhidrosis and diarrhoea. Discontinuation should be done gradually over a minimum of one week.”

Previous Praise for PBS expanded listing
Next Covid jab ‘going to go crazy’ in pharmacy

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply